Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 12, NWS Wilmington, NC

May 28, 2020Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at May 28, 2020, 11:11 AM EDT for Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at May 28, 2020, 12:32 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 28, 2020, 11:11 AM EDT (15:11 UTC)
In effect from
May 28, 2020, 12:32 PM EDT
Expired
May 28, 2020, 7:51 PM EDT
In force
7 hr
Issued by
NWS Wilmington, NC

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1468 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1468 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WHUS42 KILM 281511
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1111 AM EDT Thu May 28 2020

NCZ106-108-SCZ056-290000-
/O.NEW.KILM.BH.S.0012.200528T1511Z-200529T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
1111 AM EDT Thu May 28 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong longshore currents.

* WHERE...In South Carolina, Coastal Georgetown County. In North 
  Carolina, Coastal Pender and Coastal New Hanover Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if the
longshore current is strong enough, it will sweep swimmers off
their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

IGB
4 follow-up statements
285 
WHUS42 KILM 281635 CCA
CFWILM

Coastal Hazard Message...CORRECTED
National Weather Service Wilmington NC
1235 PM EDT Thu May 28 2020

NCZ106-108-SCZ056-290000-
/O.COR.KILM.BH.S.0012.200528T1632Z-200529T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
1235 PM EDT Thu May 28 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong longshore currents. Also, there have been
  sightings of man of war jellyfish.

* WHERE...In South Carolina, Coastal Georgetown County. In North 
  Carolina, Coastal Pender and Coastal New Hanover Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. In
  addition, there have been multiple reports of man of war
  jellyfish in the waters, with some washing ashore. Heed the
  advice of lifeguards. Avoid being stung.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

IGB
734 
WHUS42 KILM 281639
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1239 PM EDT Thu May 28 2020

NCZ110-SCZ054-290000-
/O.EXA.KILM.BH.S.0012.000000T0000Z-200529T0000Z/
Coastal Brunswick-Coastal Horry-
1239 PM EDT Thu May 28 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Man of war jellyfish.

* WHERE...In South Carolina, Coastal Horry County. In North 
  Carolina, Coastal Brunswick County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...There have been multiple reports of man of war
  jellyfish in the waters, with some washing ashore. Heed the
  advice of lifeguards. Avoid being stung.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

NCZ106-108-SCZ056-290000-
/O.CON.KILM.BH.S.0012.000000T0000Z-200529T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
1239 PM EDT Thu May 28 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong longshore currents. Also, there have been 
  sightings of man of war jellyfish.

* WHERE...In South Carolina, Coastal Georgetown County. In North 
  Carolina, Coastal Pender and Coastal New Hanover Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. In
  addition, there have been multiple reports of man of war
  jellyfish in the waters, with some washing ashore. Heed the
  advice of lifeguards. Avoid being stung.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

IGB
499 
WHUS42 KILM 282040
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
440 PM EDT Thu May 28 2020

NCZ106-108-290100-
/O.EXT.KILM.BH.S.0012.000000T0000Z-200529T0100Z/
Coastal Pender-Coastal New Hanover-
440 PM EDT Thu May 28 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WHAT...Strong rip currents. Portugese Man of War swarms.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Until 9 PM EDT this evening.

* IMPACTS...Swimmers should avoid the surf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

NCZ110-SCZ054-056-290000-
/O.CON.KILM.BH.S.0012.000000T0000Z-200529T0000Z/
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
440 PM EDT Thu May 28 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Portugese Man of War swarms.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Brunswick 
  County.

* WHEN...Until 8 PM EDT this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

8
107 
WHUS42 KILM 282351
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
751 PM EDT Thu May 28 2020

NCZ110-SCZ054-056-290100-
/O.CAN.KILM.BH.S.0012.000000T0000Z-200529T0000Z/
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
751 PM EDT Thu May 28 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

Another statement may be needed tomorrow for jelly fish swarms. 

$$

NCZ106-108-290100-
/O.CAN.KILM.BH.S.0012.000000T0000Z-200529T0100Z/
Coastal Pender-Coastal New Hanover-
751 PM EDT Thu May 28 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

Another statement may be needed tomorrow for jelly fish swarms.

$$

NCZ107-290800-
/O.NEW.KILM.CF.Y.0028.200529T0600Z-200529T0800Z/
Inland New Hanover-
751 PM EDT Thu May 28 2020

...COASTAL FLOOD ADVISORY IN EFFECT FROM 2 AM TO 4 AM EDT
FRIDAY...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...From 2 AM to 4 AM EDT Friday.

* IMPACTS...The lowest parts of USS North Carolina Road and low 
  spots of Battleship Road begin to flood. Water begins to 
  spread out of the storm drains onto Water Street just south of 
  Market Street in downtown Wilmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington - Flood Stage 5.5 FT
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 29/02 AM     5.6        0.9        1.0        1      Minor    
 29/04 PM     5.0        0.3        0.9        1       None    
 30/04 AM     5.5        0.8        0.9        1      Minor    
 30/05 PM     5.1        0.4        0.8        1       None    
 31/05 AM     5.3        0.6        0.8        1       None    
 31/05 PM     5.4        0.7        0.9        1       None

&&

$$

8

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 28, 10:02 AM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 28, 10:02 AM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1002 AM EDT Thu May 28 2020

.SYNOPSIS...
Deep moist southerly flow will continue to aid the production of
showers and thunderstorms affecting the Carolinas and the adjacent
Atlantic waters during the next several days. A cold front will
arrive late Sat and push off the Carolina Coasts early Sun.
Cooler and especially drier weather is expected early next week
as Canadian high pressure builds in from the north.

&&

.UPDATE...
Public:
Have adjusted POPs to account for latest 88D pcpn occurrence and
trended them to a peak by mid-aftn today then lowered them to
isolated or widely scattered by dusk and for several hrs there-
after. Still the concern for localized flooding especially if
any training occurs. Latest Water vapor imagery loops illustrate
some drying in the mid and upper levels to affect the the
westernmost portions of the FA this aftn. This will allow for
additional insolation that will aid in further destabilizing the
atm. SPC has indicated that an isolated SVR is possible in this
far western FA and have indicated in the HWO. Elsewhere across
the FA, if enough instability occurs and mature tstorms occur, a
rainfall loaded downburst would not be out of the question.
However at this time, will just indicate strong wind gusts
possible from this particular convection. Some minor tweaks
upwards to todays max temps, especially the western portions of
the FA.

Marine:
Extended the SCA for the ILM NC Waters thru the mid-afternoon
hrs. Primarily for seas in the 4 to 6 foot range. Southerly
winds 15 kt g20+ for the NC Waters and south 10-15 kt seas 3 to
5 ft SC Waters. Seas will be dominated by a pseudo or fresh
swell at 7 to 8 second periods. Pcpn will primarily be scattered
in coverage over the Atl waters for the remainder of today then
increase in coverage during the pre-dawn Fri hours.

&&

.NEAR TERM /THROUGH FRIDAY/...
A very humid tropical airmass left behind departing Tropical
Depression Bertha will bring more showers and thunderstorms today
through Friday. Precipitable water values near 2.0 inches is well
above the 90th percentile for late May and is among the highest
values observed this early in the season at MHX and CHS. (Ref: SPC
Sounding Climatology webpage www.spc.noaa.gov/exper/soundingclimo)

Convective activity has recently focused into a couple of north-
south bands lined up near the coast. High-res models indicate the
band extending from Myrtle Beach north toward Clinton may be with us
through daybreak, expanding inland as insolation destabilizes the
airmass later today. Forecast PoPs range from 60-80 percent today.
While undoubtedly heavy rainfall will occur, the Flash Flood Watch
will be allowed to expire for most counties as confidence in
widespread flooding is not as high as during the passage of the
cyclone center yesterday.

After mainly dry conditions this evening, models indicate marine
convection should redevelop just off the coast and spread inland
overnight. This is actually a familiar pattern during enhanced
onshore flow during summertime. Evening PoPs of 10-20 percent
increase to 40-70 percent late tonight. High chances for showers and
storms continue into Friday with essentially the same airmass in
place.

With mostly cloudy skies and plenty of showers around, diurnal
ranges will be smaller than is typical this time of year. Highs
should reach the lower-mid 80s both today and Friday, with lows
generally in the lower 70s tonight.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Mid level trough paired with a front just to our west will keep the
weather rather unsettled through the period. Rainfall rates will
vary from light to moderate as forcing should never be strong enough
to support heavy rainfall. Friday night will be mild due to cloud
cover while Saturday afternoon will be near normal. Some drier air
should start filtering in Saturday night and support fairly
seasonable lows.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A shower may linger along the coast Sunday morning but then
moderately strong cold and dry advection will get underway as a
fairly amplified trough develops over the eastern U.S. The pattern
will be quite progressive and the cool high that builds in will
already be transitioning off the coast Tuesday. Monday thus looks
the  coolest with highs in the upper 70s and lows in the mid 50s
(low 60s along the coast). Rather cool for June 1 but still far from
record lows. The Tuesday moderation will be quite tempered;
residents will find the return of more seasonable temperatures and
humidity levels by Wednesday.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Mostly widespread MVFR with pockets of IFR at KFLO and KLBT
currently. Fog/low stratus at those inland terminals should
lift somewhere around 14Z, eliminating the IFR. Narrow bands of
showers moving north in the outer circulation of the remnants
of Bertha will continue through the day. Various high-res models
differ on precisely where these bands will set up today, but
convective activity seems to favor the coast, especially along
KCRE and KMYR. Inland convection may redevelop during the
afternoon mainly after 16Z. VCTS/VCSH for all terminals
throughout the afternoon. Ceilings should lift into VFR for the
most part after 16Z today. The exceptions will be within storms,
where you could see MVFR/IFR. Fog/low stratus become concerns
again during the pre-dawn hours of Friday, where more widespread
MVFR and IFR could occur.

Extended Outlook...Unsettled weather continues through Saturday
with brief periods of MVFR/IFR conditions in showers and
t-storms. As the remnants of Bertha moves farther away from the
area, convective activity should become more diurnal nature,
occurring mainly during the afternoons and evenings.

&&

.MARINE...
Tropical Depression Bertha will move into the central Appalachians
today and weaken further. South winds expected to continue across
the Carolina coastal waters between high pressure well offshore and
a cold front approaching the Mississippi Valley region. Speeds
should remain near 15 knots today through Friday. Waves of showers
and thunderstorms are expected mainly this morning, then again late
tonight into Friday morning -- but here really isn't a time when dry
weather can be guaranteed given the humid tropical airmass.

Seas currently range from 4 to 5 feet, however a Small Craft
Advisory will continue through most of the morning across the NC
waters where seas are locally 6 feet as reported at the Frying Pan
Shoals buoy currently. The 8 second easterly swell and 6 second wind
wave which constitute our wave spectrum today should slowly diminish
with time tonight into Friday.

South to southwest winds generally in the  10-15kt range and seas 3-4
ft through the early part of the weekend. Change comes with cold
frontal passage on Sunday at which time winds will swing around to
the northeast. Wave heights don't appear to change much with FROPA
though wave faces may steepen slightly. Northeasterly flow continues
into Monday but wind speeds should taper slightly as the center of
the high approaches from the west.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for AMZ250-
     252.

&&

SYNOPSIS...DCH
UPDATE...DCH
NEAR TERM...TRA
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...IGB
MARINE...DCH/TRA/MBB
Hazardous weather outlook, May 28, 9:45 AM EDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
945 AM EDT Thu May 28 2020

AMZ250-252-291345-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
945 AM EDT Thu May 28 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Isolated strong to severe thunderstorms late tonight could produce
34 kt or higher wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-291345-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
945 AM EDT Thu May 28 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms late tonight could produce
34 kt or higher wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-056-291345-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
945 AM EDT Thu May 28 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-291345-
Coastal Brunswick-
945 AM EDT Thu May 28 2020

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ024-032-033-039-055-058-059-291345-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
945 AM EDT Thu May 28 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Showers and thunderstorms could produce heavy rainfall today with
localized flooding possible. Strong wind gusts are possible from the
heavy rain producing thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-291345-
Marlboro-Darlington-
945 AM EDT Thu May 28 2020

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms could produce heavy rainfall
today with localized flooding possible. An isolated severe
thunderstorm remains possible with damaging wind gusts the primary
concern.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:13 PM EDTRiver Flood WarningILMRobeson13 hr
May 28, 2:00 AM EDTAreal Flood AdvisoryILMColumbus2 hr
May 28, 3:59 AM EDTAreal Flood AdvisoryILMColumbus2 hr
May 28, 4:43 AM EDTFlash Flood WarningILMColumbus2 hr
May 28, 11:25 AM EDTAreal Flood AdvisoryILMBladen, Brunswick, Columbus110 min
May 28, 1:17 PM EDTAreal Flood AdvisoryILMPender118 min
May 28, 2:15 PM EDTAreal Flood AdvisoryILMColumbus, Robeson2 hr
May 28, 7:51 PM EDTCoastal Flood AdvisoryILMNew Hanover8 hr
May 27, 9:13 PM EDTRiver Flood WarningILMHorry24 days
May 28, 12:25 PM EDTRiver Flood WarningILMWilliamsburg21 days
May 28, 3:38 PM EDTSpecial Weather StatementILMMarlboro52 min
May 28, 3:45 PM EDTSpecial Weather StatementILMDillon60 min
May 28, 5:33 PM EDTAreal Flood AdvisoryILMMarion2 hr
May 28, 6:06 PM EDTFlash Flood WarningILMMarion3 hr

Nearby

Beach Hazards Statements in North Carolina, 2020Beach Hazards Statements in South Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.